Thursday, July 12, 2012
Singapore - TCM product lands 1 in ICU, another with bone fracture
SINGAPORE - A man in his 80s has been warded in the Intensive Care Unit (ICU) after consuming an illegal traditional medicine product that was sold as herbal medicine to treat arthritic and joint pain and promote blood circulation. A second man who took the same capsules is suffering from serious adverse reactions.
The first man had consumed the pills for about one year for the relief of chronic back pain, and had bought the capsules from a peddler locally, said the Health Sciences Authority (HSA). He is now in critical condition.
He was diagnosed to have developed Cushing's syndrome and is in hospital for complications resulting from chronic unsupervised steroid consumption.
Cushing's syndrome is a disorder that occurs when a person's body is exposed to high levels of steroid hormones. This condition is characterised by a round 'moon face', and upper body obesity with thin arms and legs.
The second patient, in his 40s, took the capsules which he purchased from his friend to relieve gout pain.
As a consequence of long term consumption of the adulterated capsules, his bones were affected and he sustained a fracture and needed surgery, HSA said.
HSA also received a third alert from a female in her 50s, who experienced rapid pain relief for her stiff neck after consuming only a few of the illegal capsules, which were obtained from a friend.
One of her family members immediately suspected that the product was adulterated and reported the case to HSA.
In all three cases, the implicated capsules had a similar appearance and were either green-white or blue-white in colour, and packaged in transparent bottles.
Tests done by HSA revealed that the pills contained the potent western medicine dexamethasone, which is a controlled substance under the Poisons Act.
Dexamethasone is a very potent steroid used for anti-inflammatory purposes and should only be taken under strict supervision by doctors, HSA said.
It can cause serious adverse effects such as increased blood glucose leading to diabetes, high blood pressure, as well as eye, muscular and bone disorders.
It can also cause serious symptoms upon withdrawal, including weakness, fatigue, weight loss, nausea, diarrhea, low blood pressure, joint pain and bowel obstruction due to the slowing down of intestinal contractions.
"Traditional or herbal medicines that claim to offer quick relief of chronic conditions such as back and joint pain, especially if they are poorly labelled or packaged often contain potent medicinal ingredients such as steroids," said Associate Professor Chan Cheng Leng, Deputy Group Director of the Health Products Regulation Group, HSA.
Anybody who suspects he or she has consumed the above-mentioned capsules is advised to consult a doctor as soon as possible. They are also advised to not stop taking the product on their own to avoid symptoms of steroid withdrawal.
It is an offence for an unlicensed person to import, sell or possess for sale any product containing substances controlled under the Poisons Act..
Anyone found guilty can be fined up to $10,000 and imprisoned for up to two years.
Members of the public who have encountered these illegal products or any other suspicious products are encouraged to report them by calling HSA at 6866 3485 or emailing firstname.lastname@example.org.